Thunderstorm Wind, Union
- When
- May 24, 4:27 AM CST
- Where
- Union County, 0.87 mi SE of Creston
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.060, -94.360
Wind speed reported by an RWIS site.
S. This system produced a considerable amount of severe weather to the southwest of Iowa.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A large upper level low pressure was located over the southwest U.S. This system produced a considerable amount of severe weather to the southwest of Iowa. A line of severe thunderstorms raced across Kansas and Nebraska and entered Iowa during the predawn hours. The airmass over Iowa was quite stable with an easterly flow of dry air in the low levels. By the time the storms moved into Iowa, they were elevated in nature. A bow echo formed over southwest Iowa and advanced east rapidly. The bow echo produced gusty winds, but only isolated winds to severe levels. Winds gusted to 61 MPH in the Creston area. As the weather system decayed, a wake low formed after sunrise. Winds of 30 to 50 MPH were common over central into southwest Iowa. A wind gust of 59 MPH was recorded at the AWOS site in Perry.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 24, 2:30 AM CST, 1 hour 57 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 330 AM CDT SAT MAY 24 2008 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TODAY/... ONGOING EARLY MORN CONVECTION ASSOC W/ GOOD THETA-E ADVECTION SHOULD PERSIST PAST 12Z...ESPECIALLY ACROSS CENTRAL AND SWERN AREAS. INSTABILITY AND WAA ARE LIMITED FURTHER NE SO IT IS DIFFICULT TO DETERMINE HOW FAR STORMS WILL BE ABLE TO PROGRESS ACROSS CWA...HOWEVER THUS FAR THEY HAVE SHOWED ONLY MINIMAL SIGNS OF SLOWING DOWN. VERY LARGE LOW PRESSURE SYSTEM REMAINS OVER ROCKIES WITH SURFACE LOW SPINNING UP OVER ERN WY/WRN NE THIS MORNING...AND 500 MB SHORTWAVE MOVING UP THE HIGH PLAINS. MEANWHILE...SURFACE HIGH PRESSURE SLIDING SE TOWARD MI WILL COMBINE W/ THE LOW TO KEEP US IN DECENT ESE FLOW. WITH CLOUDS SPREADING IN FROM THE SW THIS MORNING TEMPS WILL BE HELD DOWN SOMEWHAT...ALTHOUGH NOT AS LOW AS YESTERDAY...AND HAVE DROPPED MAXES A FEW DEGREES TO ACCOUNT FOR THIS. THIS AFTERNOON/EVENING 850MB WINDS IN WESTERN IA WILL TURN AROUND TO SOUTHERLY ALLOWING GOOD MOISTURE/THETA-E ADVECTION COINCIDENT W/ SHORTWAVE PASSING NEAR NW IA...RESULTING IN THUNDERSTORMS AND QUITE POSSIBLY SVR WX OCCURRING IN THAT AREA. WHILE MOST OF THE ACTION WILL REMAIN WEST OF OUR CWA...THERE IS A CHANCE THAT WESTERN PORTIONS COULD BE AFFECTED SHORTLY BEFORE 00Z. CAPPED POPS AROUND 30 IN THE WEST DUE TO UNCERTAINTY AS TO HOW MUCH CONVECTION WILL MAKE IT IN BEFORE 00Z AS OPPOSED TO LATER. .LONG TERM /TONIGHT THROUGH FRIDAY/... EXPECT ONGOING CONVECTION NEAR WESTERN PORTIONS OF THE CWA THIS EVENING AS UPPER LOW DRIFTS ACRS THE NORTHERN HIGH PLAINS. CONVECTION WL PUSH GRADUALLY EAST OVERNIGHT AS AXIS OF BEST MOISTURE TRANSPORT PASSES ACRS THE MISSOURI RIVER VALLEY AND INTO IA AND MN DURING THE OVERNIGHT. HAVE CONTINUED HIGH CHANCE TO LIKELY POPS ACRS MUCH OF THE CWA WITH BEST THREAT ACRS THE NORTH NEAREST UPPER SUPPORT. MAY ALSO SEE A FEW SEVERE STORMS EARLY IN THE EVENING WITH ANY THREAT FROM HAIL OR WINDS. WL LIKELY SEE SOME LINGERING PCPN ON SUNDAY MORNING BEFORE PCPN COMES TO AN END. CENTRAL IA WL THEN BE IN THE WARM SECTOR ON SUNDAY WITH DECENT SOUTHERLY WINDS ADVECTING AMPLE MOISTURE ACRS THE STATE. WL SEE QUICK DESTABILIZATION DURING THE DAY AS TEMPS RISE NICELY WITH THERMAL RIDGE OVERHEAD. WL SEE MLCAPES IN EXCESS OF 2500 J/KG BY AFTERNOON ALONG WITH 0-6KM BULK SHEAR VALUES OF +40KTS. EXPECT INITIATION BY LATE AFTERNOON SOMEWHERE IN WESTERN IA NEAR A MOISTURE DISCONTINUITY. ALL MODES OF SEVERE WEATHER WL BE POSSIBLE GIVEN INSTABILITY AND SHEAR PARAMETERS INCLUDING A FEW TORNADOES. EVENT WL LIKELY TRANSITION TO A HEAVY RAIN EVENT LATER SUNDAY NIGHT INTO MONDAY AS BOUNDARY GRADUALLY PASSES THROUGH THE STATE. AT THIS POINT...APPEARS THE SOUTHERN HALF OF IA IS UNDER BEST THREAT FOR THE HEAVIEST RAIN AND CURRENT ESF HAS THIS HANDLED FAIRLY WELL. WL CONTINUE TO SEE THREAT OF PCPN INTO MONDAY AND TUESDAY...PRIMARILY ACRS SOUTHERN HALF OF IA AS FRONT SLOWLY PROGRESSES INTO MISSOURI. HAVE DONE LITTLE IN THE WAY OF CHANGES DURING THESE PERIODS. && .AVIATION...24/12Z RAIN/THUNDERSTORMS WILL AFFECT KDSM FOR THE NEXT COUPLE HOURS...AND KOTM FOR MOST OF THE MORNING...WITH VFR CONDITIONS IN THE NORTH DURING THAT TIME. TOWARD MIDDAY MVFR CIGS WILL BEGIN TO MOVE IN...PERSISTING THROUGH THE AFTERNOON. CONVECTION WILL AFFECT THE AREA AGAIN TONIGHT...WITH TIME OF INITIATION DIFFICULT TO PIN DOWN ATTM BUT PROBABLY AFTER 00Z. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && LONG TERM...COGIL SHORT TERM/AVIATION...LEE/RUSSELL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 351 PM CDT FRI MAY 23 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-241100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 351 PM CDT FRI MAY 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY SOUTHWEST OF A LINE FROM CARROLL TO MOUNT AYR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERAL PERIODS OF THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH TUESDAY EVENING. SOME SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER WESTERN IOWA...WEST OF AN ESTHERVILLE TO BEDFORD LINE LATE SATURDAY NIGHT...AND OVER THE ENTIRE AREA SUNDAY AFTERNOON INTO MONDAY MORNING. THE PRIMARY THREAT WILL BE WIND AND HAIL...WITH A FEW TORNADOES POSSIBLE LATE SUNDAY AFTERNOON AND EVENING. HEAVY RAINFALL IS ALSO A DEFINITE POSSIBILITY WITH WIDESPREAD 2 INCH AMOUNTS...AND ISOLATED LOCATIONS RECEIVING 5 TO 6 INCHES. IN ADDITION...STRONG TO SEVERE STORMS ARE POSSIBLE MONDAY NIGHT WITH THE PRIMARY THREAT BEING HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER THE WEEKEND INTO EARLY NEXT WEEK FROM TIME TO TIME...BEGINNING LATE SATURDAY NIGHT. FAB
The Des Moines radar (KDMX), 92 km away, was scanning. The volume nearest the first event began at 10:28 UTC.
1 thunderstorm wind, 1 high wind. Local standard time, as filed.
Wind speed reported by an RWIS site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89557, 89558.